Diabetes and Hypoglycemia





Diabetes is often linked with hypoglycemia, simply known as low blood sugar,and can be a very scary experience. In severe cases, seizures, or even a coma can result. Low blood sugar can result from taking too much insulin, or diabetes pills. Knowing the warning signs are very important so that you can treat it immediately!

Some of the signs you have can be the following:

You may feel fatigue or sleepiness, feeling shaky, sweating, rapid mood swings, be extremely nervous, or have confusion and not knowing what's going on.



Drops in your blood sugar can also occur when you don't eat enough food to match your medication or insulin needs. Also, after doing heavy exercise, the blood sugar usually falls rapidly, and many people have what is known as hypoglycemic unawareness. In other words, they don't realize how low their sugar has dropped until they stop exercising and nearly pass out. This has happened to me after walking several times when I almost hit the floor in sudden confusion.



Even with significant advances in diabetes treatment today, hypoglycemia is always a problem among patients who are trying to achieve better control of their blood sugar. In fact medical research has found that low blood sugar occured more commonly in patients who adhered to strict control of their sugars. Though this approach prevents complications in the longer run, these patients also had more episodes of low blood sugar.

Low blood sugar does not occur in patients who are treated just with lifestyle changes. This means that the hypoglycemic troubles are caused by too much medication. Some type 2 diabetic patients have what is called hyperinsulinemia, (too much circulating insulin). A decrease in carbohydrate intake, or problems digesting foods can cause a mismatch in insulin, and lead to hypoglycemia. Hypoglycemia is also rare in patients treated with certain drugs such as Metformin, Avandia, Actos, or other drugs in the family of sulfonylureas.



Treating hypoglycemia as quickly as possible is important at the first signs of recognition when you feel out of sorts. To correct the problem, a pack of table sugar, glucose tablets, juice, or regular soda will reverse the problems pretty quickly. Eating cake or other sweets may take too long to be absorbed into the bloodstream, thus causing blood sugars to go down even further before making a turnaround. If possible, blood sugar levels should be checked before and then again after 15-20 minutes after treating. It is also important to remember that once a the blood glucose reaches a safe level, it needs to stay at that point. It is also wise to eat a longer acting carbohydrate such as a muffin or a slice of toast to sustain the blood sugar level.

For people who run extremely high blood sugar levels, and are now getting their values normalized, may experience hypoglycemia at blood sugar levels that are actually normal. It is very important for these persons to realize that though they may feel a bit unwell, there is little chance of probelems developing at these levels. Checking the blood sugar again in 20 minutes or sooner, a diabetic will know if their blood sugar is going down more, or staying in the proper range. If going down, I would eat a longer acting carbohydrate to sustain my blood sugar levels. Over the period of several days perhaps, your body will adjust to the newer normal range, and finally perceive it as being normal. Exercise alcoholic intake with caution!

Have A Great Story About This Topic?

Do you have a great story about this? Share it!

[ ? ]

Upload 1-4 Pictures or Graphics (optional)[ ? ]

 

Click here to upload more images (optional)

Author Information (optional)

To receive credit as the author, enter your information below.

(first or full name)

(e.g., City, State, Country)

Submit Your Contribution

 submission guidelines.


(You can preview and edit on the next page)

What Other Visitors Have Said

Click below to see contributions from other visitors to this page...